Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Buffalo, NY

July 10, 2012Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Jul 10, 2012, 1:26 PM EDT for Lewis County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2012, 1:26 PM EDT (17:26 UTC)
Expired
Jul 10, 2012, 2:30 PM EDT
In force
64 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

540 
WWUS81 KBUF 101726
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
126 PM EDT TUE JUL 10 2012

NYZ007-008-101830-
JEFFERSON NY-LEWIS NY-
126 PM EDT TUE JUL 10 2012

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR FORT DRUM...AND MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  DEFERIET...
  WEST CARTHAGE...
  CARTHAGE...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4402 7545 4384 7564 4403 7588 4413 7577

$$
REYNOLDS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 10, 11:40 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 10, 11:40 AM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1140 AM EDT TUE JUL 10 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL CROSS CENTRAL AND NORTHERN NEW YORK
VERY EARLY THIS MORNING WITH A SLIGHT CHANCE FOR A SHOWER OR
THUNDERSTORM...BUT MOST OF THE AREA WILL REMAIN DRY. HIGH PRESSURE
BUILDING ACROSS THE GREAT LAKES WILL DOMINATE THE REGION FOR THE
REMAINDER OF THE WEEK WITH LITTLE OPPORTUNITY FOR ANY BENEFICIAL
RAIN.

&&

.NEAR TERM /THROUGH TONIGHT/...
MODEST INSTABILITY IN THE VICINITY OF THE UPPER LEVEL TROUGH THAT IS
PUSHING ACROSS THE ST LAWRENCE RIVER VALLEY IS GENERATING SCATTERED
CONVECTION OVER THE NORTH COUNTRY. WILL INSERT CHANCE POPS FOR THIS
AREA THROUGH THE EARLY AFTERNOON BEFORE SUBSIDENCE TAKES OVER BEHIND
THE DEPARTING TROUGH. FOR THE REST OF THE AREA...EXPECT MOSTLY SUNNY
SKIES TO PREVAIL. HIGH TEMPS TODAY WILL BE GENERALLY IN THE UPPER
70S TO THE LOWER 80S...SOME MID 70S AT THE HIGHEST TERRAIN ACROSS
THE TUG HILL PLATEAU AND THE HILLS OF THE SOUTHERN TIER.

SURFACE RIDGING ACROSS THE REGION TONIGHT WILL YIELD MOSTLY CLEAR
SKIES TONIGHT. OVERNIGHT LOWS WILL BE IN THE MID 50S ACROSS THE
SOUTHERN TIER AND TUG HILL PLATEAU...WITH UPPER 50S TO LOWER 60S
ELSEWHERE.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
WHAT INITIALLY JUMPS OUT AT ME AFTER ANALYZING PAST 24 HOURS WORTH
OF UA DATA IS THE DE-AMPLIFICATION OF THE WESTERN RIDGE. SEVERAL
STRONG SHORTWAVES ROTATING THROUGH A TROUGH OVER THE GULF OF ALASKA
CAN BE TO BLAME FOR THIS PROCESS. DURING THE NEXT COUPLE DAYS...THIS
PROCESS WILL ACCELERATE AS THE SHORTWAVES WILL KNOCK DOWN THE H5
RIDGE BEFORE TRAVERSING TO THE EAST ACROSS THE NORTHWEST
TERRITORIES. THIS IS IMPORTANT TO NOTE AS THE SHORTWAVES SHOULD HELP
TO EJECT A DEEP CLOSED LOW FURTHER DOWNSTREAM OVER NORTHERN QUEBEC.
IT HAS BEEN THIS CLOSED LOW THAT HAS HELPED TO KEEP THE PAST COUPLE
DAYS MORE COMFORTABLE WITH ITS FEED OF DRIER CANADIAN AIR.

WHILE RIDGING SHOULD REMAIN CENTERED OVER THE WESTERN STATES DURING
THE REST OF THE WORK WEEK...THE REMOVAL OF THE AFOREMENTIONED CLOSED
LOW WILL ALLOW HGTS TO REBOUND ACROSS THE GREAT LAKES REGION...WHICH
IN TURN WILL PROMOTE WARMER AIR TO RETURN TO OUR REGION. H85 TEMPS
WHICH HAVE BEEN CLOSE TO 12C OVER THE BULK OF OUR FORECAST AREA WILL
CLIMB BACK INTO THE MID AND UPPER TEENS BY THE END OF THE WEEK. THIS
WILL PUSH OUR SFC TEMPS BACK TO ABV NORMAL LEVELS...WITH HIGHS
ACROSS THE LOWER ELEVATIONS RETURNING TO BETWEEN 85 AND 90.

THE GOOD NEWS IS THAT SFC HIGH PRESSURE OVER THE NORTHEASTERN
PART OF THE CONUS WILL BLOCK ANY GULF MOISTURE FROM MAKING ITS WAY
OUT OF THE LOWER MISSISSIPPI VALLEY...SO OUR HUMIDITY LEVELS WILL
BE TOLERABLE FOR THE BULK OF THIS PERIOD. AS THE SFC HIGH MOVES
EAST OF OUR REGION ON FRIDAY THOUGH...THE DOOR WILL RE-OPEN FOR GULF
MOISTURE TO MAKE ITS WAY NORTH FROM THE OHIO VALLEY.

BREAKING THIS DOWN INTO A FORECAST...THIS PERIOD WILL BE RAIN FREE
WITH INCREASING DAY TO DAY WARMTH. WHILE THIS IS GOOD NEWS FOR
THOSE THAT ENJOY SUMMERY WEATHER...IT IS NOT GOOD FOR
AGRICULTURALISTS. PARTS OF THE FORECAST AREA...NAMELY THE NIAGARA
FRONTIER AND GENESEE VALLEY...REMAIN SOMEWHAT MOISTURE STARVED
WITH RAINFALL DEFICITS EXCEEDING 4 INCHES FOR THE YEAR. MOST OF
THAT SHORTAGE HAS COME SINCE THE START OF THE GROWING SEASON IN
LATE APRIL-EARLY MAY.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
THE CENTER OF THE SURFACE HIGH RESPONSIBLE FOR THE DRY WEATHER THIS
WEEK WILL CONTINUE TO SLIDE TO THE EAST COAST BY THIS WEEKEND.
SOUTHERLY RETURN FLOW AROUND THIS HIGH WILL INTRODUCE GULF/ATLANTIC
MOISTURE BACK INTO THE REGION AND PROVIDE AT LEAST A POSSIBILITY FOR
MORE WIDESPREAD CONVECTION SATURDAY AND SUNDAY. WHILE THIS WOULD BE
A HELP TO OUR DRY CONDITIONS...WIDESPREAD SIGNIFICANT QPF IS NOT
EXPECTED SO ANY HELP WILL BE MINIMAL.

ACCOMPANYING THIS INCREASING IN MOISTURE WILL BE A RETURN TO THE
MUGGY WEATHER WE EXPERIENCED LAST WEEK AS DEWPOINTS CREEP BACK INTO
THE UPPER 60S BY THE WEEKEND. THAT SAID...WITH 850MB TEMPS CURRENTLY
BEING ADVERTISED AROUND +16 TO +18C VERSUS THE +20 TO +22C WE SAW
LAST WEEK ALONG WITH THE INCREASE IN CLOUD COVER ACCOMPANYING THE
ARRIVAL OF THE MOISTURE...HIGHS THIS WEEKEND WILL GENERALLY RUN IN
THE MID 80S...JUST SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL PREVAIL ACROSS THE REGION DURING PERIOD AS A
WEAK HIGH BUILDS EAST ACROSS THE LOWER LAKES.

DRIER AIR ASSOCIATED WITH THE SURFACE RIDGE WILL ALLOW ANY LINGERING
CLOUDS TO THIN OUT TODAY.

OUTLOOK...
WEDNESDAY THROUGH SATURDAY...VFR.

&&

.MARINE...
HIGH PRESSURE BUILDING ACROSS THE GREAT LAKES WILL RESULT IN LIGHT
WINDS AND CALM CONDITIONS ON THE LAKES...RESULTING IN FAVORABLE
BOATING CONDITIONS MUCH OF THE UPCOMING WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...TJP/WCH
SHORT TERM...RSH
LONG TERM...RSH/WOOD
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Jul 10, 4:52 AM EDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
452 AM EDT TUE JUL 10 2012

NYZ001>008-010>014-019>021-085-110900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
452 AM EDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
452 AM EDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Jul 10, 1:20 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
120 PM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             WATERTOWN               43.97N  75.93W
07/10/2012  E0.75 INCH       JEFFERSON          NY   EMERGENCY MNGR

&&

EVENT NUMBER BUF1200177

DK
Special weather statement, Jul 10, 1:26 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
126 PM EDT TUE JUL 10 2012

NYZ007-008-101830-
JEFFERSON NY-LEWIS NY-
126 PM EDT TUE JUL 10 2012

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR FORT DRUM...AND MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  DEFERIET...
  WEST CARTHAGE...
  CARTHAGE...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4402 7545 4384 7564 4403 7588 4413 7577

REYNOLDS

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.